South Carolina, 2015Damaging Winds in South Carolina, August 11, 2015
August 11, 2015 · NWS CAE · 3 events in 2 counties and zones
Scattered thunderstorms produced some wind damage in Chesterfield and Clarendon counties, mainly taking down trees and some power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced some wind damage in Chesterfield and Clarendon counties, mainly taking down trees and some power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 11, 4:18 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 11, 4:18 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT TUE AUG 11 2015
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE WEST WILL MOVE INTO THE FORECAST
AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
ASSOCIATED WITH THE FRONT. DRYING WITH A DIMINISHED SHOWER CHANCE
WILL OCCUR WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN UPPER TROUGH REMAINS OVER THE EASTERN STATES WITH A COLD FRONT
EXTENDING FROM CENTRAL VA THROUGH THE NC MOUNTAINS TO CENTRAL
MISSISSIPPI. CONVERGENCE AND DIURNAL HEATING AHEAD OF THE
APPROACHING COLD FRONT WAS PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. INSTABILITY APPEARS WEAK TO MODERATE. ISOLATED
THUNDERSTORMS WITH DAMAGING WIND ARE POSSIBLE GIVEN INSTABILITY
AND HEAVY PRECIPITATION LOADING. THE BEST MOISTURE AND INSTABILITY
WAS LOCATED IN THE EASTERN PART OF THE FORECAST AREA. PRECIPITABLE
WATER VALUES ARE AROUND 1.8 INCHES WEST TO 2.1 INCHES EAST.
LOCALIZED FLOODING MAY OCCUR.
CONVERGENCE ASSOCIATED WITH THE COLD FRONT SUPPORTS A CONTINUED
SHOWER AND THUNDERSTORM CHANCE TONIGHT WITH CHANCES DIMINISHING
DURING THE EARLY MORNING HOURS WEDNESDAY AS THE FRONT MOVES EAST
OF THE MIDLANDS AND CSRA. STAYED NEAR GUIDANCE CONSENSUS FOR LOWS
RANGING FROM THE UPPER 60S TO MID 70S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ALTHOUGH THE SURFACE FRONT MAY STALL OUT JUST TO THE EAST OF THE
CWA ALONG THE COASTAL PLAIN DURING THE DAY ON WEDNESDAY...IT
APPEARS AS IF THE DEEPER MOISTURE WILL BE WELL TO THE EAST OF THE
AREA. COMBINE THAT WITH A WEAK MID-LEVEL CAPPING INVERSION THROUGH
THE DAY...AND ONLY EXPECTING ISOLATED CONVECTION ACROSS THE
EXTREME EASTERN COUNTIES AT BEST. CONVECTIVE ACTIVITY WILL
DIMINISH QUICKLY AFTER SUNSET WEDNESDAY NIGHT. THURSDAY APPEARS TO
REMAIN ON THE DRY SIDE AS WELL. AS FOR TEMPERATURES...WENT WITH A
BLEND OF GUIDANCE...BUT FOR THE MOST PART HIGHS IN THE LOWER 90S
EACH AFTERNOON...AND LOWS AROUND 70 EACH NIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
LONGER RANGE GUIDANCE CONTINUES TO SHOW AN UPPER TROUGH ACROSS
THE EASTERN HALF OF THE NATION...WITH STRONG UPPER RIDGING ACROSS
THE WEST. THE OLD SURFACE FRONT WILL LINGER ACROSS THE REGION
THROUGH THE PERIOD...WHICH SHOULD KEEP ISOLATED TO SCATTERED
SHOWERS OR STORMS IN THE FORECAST EACH AFTERNOON ACROSS THE
EASTERN PORTIONS OF THE CWA. TEMPERATURE GENERALLY IN THE UPPER
80S TO LOWER 90S FOR HIGHS...WITH LOWS IN THE UPPER 60S TO MIDDLE
70S THROUGH THE PERIOD.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED OUTSIDE OF SHOWER AND THUNDERSTORM
THROUGH THIS EVENING. RESTRICTIONS POSSIBLE EARLY WEDNESDAY
MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS CROSSING THE REGION WILL
CONTINUE INTO EARLY TONIGHT AS A COLD FRONT MOVES THROUGH.
HAVE INCLUDED VCSH FOR ALL TAF SITES GIVEN SCATTERED COVERAGE.
PRECIPITATION SHOULD END BY 03Z. WINDS WILL BE VARIABLE TONIGHT
AS THE FRONT CROSSES THE AREA AND WILL SHIFT TO NORTHERLY BEHIND
THE FRONT BY EARLY WEDNESDAY MORNING. MODELS SHOW POTENTIAL FOR
MVFR FOG EARLY WEDNESDAY MORNING...ALTHOUGH WINDS MAY STAY UP
ENOUGH OVERNIGHT TO PRECLUDE DEVELOPMENT. A DRIER AIRMASS WILL
BUILD INTO THE REGION FOR WEDNESDAY WITH NO RESTRICTIONS EXPECTED.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT AVIATION RESTRICTIONS ARE
EXPECTED AT THIS TIME.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 11, 1:20 AM EST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
220 AM EDT TUE AUG 11 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
220 AM EDT TUE AUG 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN WITH SOME OF THE SHOWERS AND THUNDERSTORMS COULD
RESULT IN LOCALIZED FLOODING TODAY AND TONIGHT. A FEW
THUNDERSTORMS WITH DAMAGING WIND COULD OCCUR THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 4:12 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE AUG 11 2015
SCZ015-016-112200-
CHESTERFIELD-LANCASTER-
512 PM EDT TUE AUG 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LANCASTER...
NORTHEASTERN KERSHAW AND NORTHERN CHESTERFIELD COUNTIES...
AT 511 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM STURDIVANTS TO NEAR WAXHAW...AND MOVING SOUTHEAST AT
25 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LANCASTER...CHERAW...PAGELAND...CHESTERFIELD...ELGIN...HEATH
SPRINGS...IRWIN...JEFFERSON...RUBY...MOUNT CROGHAN...MCFARLAN AND
LANCASTER MILL.
LAT...LON 3465 7982 3459 8038 3462 8041 3458 8050
3455 8076 3490 8088 3492 8087 3492 8079
3482 8079 3481 7994 3469 7987
TIME...MOT...LOC 2111Z 304DEG 20KT 3490 8034 3489 8075Special weather statement, Aug 11, 4:20 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT TUE AUG 11 2015
SCZ025-026-112200-
SALUDA-EDGEFIELD-
520 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCCORMICK...NORTHERN
AIKEN...WESTERN LEXINGTON...SALUDA AND NORTHEASTERN EDGEFIELD
COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF NINETY
SIX HISTORIC SITE...OR 16 MILES SOUTHEAST OF GREENWOOD...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BATESBURG-LEESVILLE...SALUDA...JOHNSTON...RIDGE SPRING...MONETTA AND
WARD.
LAT...LON 3395 8207 3396 8201 3401 8198 3404 8195
3406 8194 3415 8183 3397 8152 3387 8158
3371 8178 3394 8208
TIME...MOT...LOC 2120Z 304DEG 19KT 3403 8194Special weather statement, Aug 11, 4:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE AUG 11 2015
GAZ064-065-SCZ018-025-030-112215-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN-
525 PM EDT TUE AUG 11 2015
...A STRONG THUNDERSTORM WILL AFFECT RICHMOND...SOUTHEASTERN
LINCOLN...NORTHEASTERN MCDUFFIE...COLUMBIA...SOUTHERN MCCORMICK...
WEST CENTRAL AIKEN AND SOUTHWESTERN EDGEFIELD COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES WEST OF EVANS...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...FORT GORDON...CLEARWATER...
BELVEDERE...MARTINEZ...AUGUSTA...HEPHZIBAH...GLOVERVILLE...BURNETTOWN
AND CLARKS HILL.
LAT...LON 3369 8228 3368 8227 3369 8225 3353 8179
3325 8209 3351 8240 3353 8239 3355 8243
TIME...MOT...LOC 2125Z 295DEG 16KT 3357 8232Special weather statement, Aug 11, 4:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT TUE AUG 11 2015
SCZ038-112245-
CLARENDON-
549 PM EDT TUE AUG 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CALHOUN...
CLARENDON...SOUTHWESTERN SUMTER AND EASTERN ORANGEBURG COUNTIES...
AT 548 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HEBRON TO 7 MILES NORTHWEST OF SUMMERTON...AND
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON AND PAXVILLE.
IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3348 8015 3346 8013 3345 8015
3346 8016 3344 8027 3345 8028 3343 8034
3363 8054 3371 8048 3372 8045 3372 8039
3374 8039 3375 8037 3388 7993 3388 7988
TIME...MOT...LOC 2148Z 309DEG 6KT 3383 7993 3366 8045Special weather statement, Aug 11, 5:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT TUE AUG 11 2015
GAZ063>065-077-112245-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-
607 PM EDT TUE AUG 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHMOND...SOUTHEASTERN
MCDUFFIE...NORTHWESTERN BURKE...SOUTHWESTERN COLUMBIA AND
SOUTHWESTERN AIKEN COUNTIES...
AT 607 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM GROVETOWN TO 6 MILES SOUTH OF THOMSON...AND MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GROVETOWN...FORT GORDON...HEPHZIBAH...HARLEM...BLYTHE...DEARING AND
KEYSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3348 8219 3337 8193 3336 8194 3334 8194
3335 8191 3333 8191 3334 8190 3330 8188
3331 8187 3326 8183 3314 8227 3326 8225
3331 8234 3331 8239 3334 8244 3335 8255
3341 8255
TIME...MOT...LOC 2207Z 308DEG 17KT 3342 8221 3337 8250Special weather statement, Aug 11, 5:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT TUE AUG 11 2015
SCZ016-112300-
CHESTERFIELD-
621 PM EDT TUE AUG 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KERSHAW
AND CHESTERFIELD COUNTIES...
AT 621 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WALLACE TO 9 MILES NORTH OF CLYDE...AND MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CHERAW...CHESTERFIELD...MCBEE...SOCIETY HILL AND PATRICK.
LAT...LON 3460 7981 3453 7983 3449 7990 3449 7997
3450 7998 3449 8003 3449 8005 3437 8029
3439 8029 3443 8033 3451 8033 3455 8037
3480 8000 3481 7996 3474 7989 3468 7986
3465 7980 3462 7978
TIME...MOT...LOC 2221Z 327DEG 19KT 3474 7989 3452 8019Thunderstorm Wind, Chesterfield
- When
- August 11, 5:35 PM EST to 5:39 PM EST
- Where
- Chesterfield County, 4.87 mi N of Patrick
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.640, -80.060
Sheriff reported trees down on Hunts Mill Road.
Thunderstorm Wind, Chesterfield
- When
- August 11, 5:40 PM EST to 5:44 PM EST
- Where
- Chesterfield County, 1.49 mi NNE of Kimberly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 34.670, -79.940
EM reported trees down at Tec Road and West Market Street Extension...some of which fell on a couple buildings doing minor damage.
Thunderstorm Wind, Clarendon
- When
- August 11, 5:47 PM EST to 5:51 PM EST
- Where
- Clarendon County, 0.58 mi E of Bloomville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -80.160
Sheriff reported a couple of trees down on Bloomville Road at Bonanza Crossing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11, 20151 death · 1 event
- Damaging Winds in Arizona, August 11, 2015$1.1 million · 65 kt wind · 8 events
- Damaging Wind in Texas, August 11, 2015$500,000 · 87 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, August 11, 2015$100,000 · 50 kt wind · 4 events
- Flash Flooding in New York, August 11, 2015$100,000 · 3 events
- Flash Flood and Damaging Winds in Arizona, August 11, 2015$73,000 · 54 kt wind · 8 events
- Damaging Winds in North Carolina, August 11, 2015$39,000 · 50 kt wind · 10 events
- Lightning Strike in Georgia, August 11, 2015$38,000 · 1 event
- Damaging Winds in Arizona, August 11, 2015$24,000 · 56 kt wind · 3 events
- Flash Flood and Hail in Texas, August 11, 2015$15,000 · 1 in hail · 12 events
- Drought in Texas, August 11 to 31, 201512 events
- Damaging Winds in Virginia, August 11, 2015$12,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589621, 589619, 589620.